Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 80, NWS Springfield, MO

July 5, 2019Vernon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 5, 2019, 3:23 AM CDT for Vernon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2019, 3:23 AM CDT (08:23 UTC)
Expired
Jul 5, 2019, 9:30 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Vernon County, MO

The radar

The Pleasant Hill radar (KEAX), 92 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1447 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1447 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1368 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WGUS53 KSGF 050823
FFWSGF
MOC217-051430-
/O.NEW.KSGF.FF.W.0080.190705T0823Z-190705T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
323 AM CDT Fri Jul 5 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Vernon County in west central Missouri...

* Until 930 AM CDT Friday.

* At 323 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Nevada...                         Sheldon...
  Montevallo...                     Walker...
  Schell City...                    Bronaugh...
  Moundville...                     Richards...
  Milo...                           Deerfield...
  Metz...                           Harwood...
  Stotesbury...                     Horton...

This warning includes but is not limited to the following low water
crossings...
Highway 54, 3 miles east of Deerfield...
Route KK at Dry Wood Creek 5 miles northwest of Moundville...
and Route V at The Osage River just north of Stotesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3805 9460 3805 9424 3803 9423 3805 9421
      3804 9419 3805 9412 3804 9411 3805 9410
      3803 9408 3803 9406 3764 9408 3765 9462

$$

Raberding
1 follow-up statement
964 
WGUS73 KSGF 051427
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
927 AM CDT Fri Jul 5 2019

MOC217-051433-
/O.EXP.KSGF.FF.W.0080.000000T0000Z-190705T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Vernon MO-
927 AM CDT Fri Jul 5 2019

...THE FLASH FLOOD WARNING FOR VERNON COUNTY WILL EXPIRE AT 930 AM
CDT...

While flash flooding and rapidly rising water is no longer expected, 
flooding will linger across the region, and a flood warning remains 
in effect through late afternoon. 

Please continue to heed any remaining road closures.

LAT...LON 3805 9460 3805 9424 3803 9423 3805 9421
      3804 9419 3805 9412 3804 9411 3805 9410
      3803 9408 3803 9406 3764 9408 3765 9462

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 3:13 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 5, 3:13 AM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
313 AM CDT Fri Jul 5 2019

.SHORT TERM...(Today and tonight)
Issued at 203 AM CDT Fri Jul 5 2019

An MCV will continue to track southeast across the Missouri Ozarks
this morning. Numerous showers and thunderstorms will persist in
proximity to this feature. We will likely see some rather high
rainfall rates beneath some of these cells. Thus, any training of
thunderstorms may result in flash flooding.

Depending on how quickly this MCV moves southeast, it is quite
possible that activity lingers into this afternoon across the
eastern Ozarks. Areas of western Missouri and southeastern Kansas
may see a window of dry weather for at least a portion of the
afternoon.

We will then have to watch the status of convection developing
across southern Nebraska in the vicinity of a surface boundary.
Multiple CAMs are indicating this convection growing upscale into
at least one MCS with this activity potentially tracking south
into portions of southeastern Kansas and western Missouri this
afternoon or early this evening. If this situation materializes,
there will be the potential for damaging wind gusts given the
presence of very high CAPE and low-level theta-e differences
(supportive of strong cold pools).

Given the uncertainties in convective and cloud coverage today, we
have stuck pretty close to a model consensus blend for today's
highs. Areas of the central and eastern Ozarks should see highs
in the middle 80s. Temperatures in the upper 80s to around 90
degrees are forecast for locations along and west of the I-49
corridor.

Any leftover convection over the eastern Ozarks should then
quickly die off this evening. We will have to watch upstream for
additional MCS potential as a low-level jet stream interacts with
that boundary near the KS/NE border. We kept PoPs in the 20-40%
range tonight as it is difficult to pinpoint where a potential MCS
might track. Regardless, we will have to watch for the continued
potential for flash flooding, especially for locations that
receive multiple rounds of storms.

.LONG TERM...(Saturday through Thursday)
Issued at 203 AM CDT Fri Jul 5 2019

Chances for storms will then continue into this weekend as the
area will remain in the potential track for MCSs. Afternoon pop-up
storms will also remain possible depending on the timing of MCSs.
Global models do indicate that an upper level ridge will try and
build over the central U.S. early next week. However, there are
still some signals for embedded short wave energy tracking across
the central Plains. Thus, we kept slight chance PoPs going for
much of the area. Temperatures should warm a few degrees early
next week with those weak height rises.

Global models then suggest that a summertime ridge will shift west
towards the Four Corners region starting around the middle of next
week, thus putting our area in a northwest flow aloft. This would
support a frontal boundary slipping south into the region with
perhaps a slightly better chance for storms. Temperatures should
cool at least a few degrees if this scenario pans out.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1142 PM CDT Thu Jul 4 2019

Hazy/smokey conditions due to fireworks will continue overnight
reducing vis locally to MVFR at times. An area of showers and
storms will attempt to move south towards the area overnight and
may reach the JLN and SGF areas before 12z however confidence is
still rather low. Additional showers and storms are possible on
Friday afternoon and evening. Winds will remain light out of the
south.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Burchfield
Hazardous weather outlook, Jul 4, 8:56 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
856 PM CDT Thu Jul 4 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
856 PM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

An area of showers and storms across west central Missouri will
slowly move to the southeast tonight into locations mainly north
of I-44 and especially closer to US highway 54. The main threats
will be frequent cloud to ground lightning and locally heavy
rainfall that may result in flash flooding. There is still some
uncertainty as to how far south this area of showers and storms
will go overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms will remain possible through
the weekend, especially during the afternoon and early evening
hours. While organized severe weather is not expected, a few
storms may produce locally gusty winds.

Afternoon heat indices in the 90s to around 100 degrees can be
expected through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:23 AM CDTAreal Flood WarningSGFBarton, Benton, Cedar, Dade, Hickory, St. Clair and 1 more8 hr
Jul 5, 9:29 AM CDTRiver Flood WarningSGFVernon5 days
Jul 5, 9:29 AM CDTRiver Flood WarningSGFCedar58 hr
Jul 5, 11:24 AM CDTAreal Flood WarningSGFCamden, Dallas, Hickory, Laclede, Polk6 hr
Jul 5, 1:07 PM CDTFlash Flood WarningSGFCedar, Dallas, Hickory, Polk, St. Clair4 hr
Jul 5, 1:23 PM CDTSpecial Weather StatementSGFCedar37 min
Jul 5, 2:40 PM CDTAreal Flood WarningSGFBarton, Vernon3 hr
Jul 5, 3:26 PM CDTAreal Flood AdvisorySGFChristian, Dade, Greene, Jasper, Lawrence3 hr
Jul 5, 3:36 PM CDTSpecial Weather StatementSGFMcDonald, Newton39 min
Jul 5, 3:49 PM CDTSpecial Weather StatementSGFBarry, Christian, Stone, Taney41 min
Jul 5, 4:13 PM CDTSevere Thunderstorm WarningSGFBarry, Stone, Taney47 min
Jul 5, 4:39 PM CDTAreal Flood AdvisorySGFStone, Taney3 hr
Jul 5, 5:02 PM CDTSpecial Weather StatementSGFOzark43 min
Jul 5, 5:13 PM CDTAreal Flood WarningSGFBarton, Benton, Cedar, Dade, Dallas, Hickory and 3 more18 hr
Jul 5, 5:16 PM CDTSevere Thunderstorm WarningSGFOzark44 min

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.